Alert archive / Oregon / Hazardous Seas Warnings in 2011

Hazardous Seas Warning 18, NWS Medford, OR

March 23, 2011

NWS Medford, OR issued this hazardous seas warning at Mar 23, 2011, 3:33 AM PDT. It took effect at Mar 23, 2011, 5:00 PM PDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2011, 3:33 AM PDT (10:33 UTC)
In effect from
Mar 23, 2011, 5:00 PM PDT
Expired
Mar 24, 2011, 12:00 PM PDT
In force
19 hr
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 23, 2:43 AM PDT, 50 minutes earlier.

Area forecast discussion, Mar 23, 2:43 AM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
243 AM PDT WED MAR 23 2011

.DISCUSSION...

THE FOCUS OF EFFORT THIS MORNING CONTINUES TO BE ON THE DEVELOPING
WINTER STORM(S) FOR THE MOUNTAINS OF NRN CA. THE FIRST SYSTEM IS
NOW WRAPPING UP JUST OFFSHORE WITH THE SECOND HOT ON ITS HEELS OUT
AROUND 140W. RAPIDLY COOLING CLOUD TOPS ARE EVIDENT EAST OF THE
FIRST LOW PRESSURE CENTER OVER MUCH OF NRN CA ON IR SATELLITE ATM
AND INTENSIFYING RADAR ECHOES ARE PUSHING NORTHWARD THROUGH THE
STATE. QPF WITH THIS FIRST WAVE WILL BE HEAVY OVER THE SISKYOUS,
TRINITIES, AND MOUNT SHASTA AND THE ONLY QUESTION IS WHERE SNOW
LEVELS WILL END UP. CURRENT SFC TEMP/DEWPT SPREADS INDICATE FZ
LEVELS ACROSS SISKYOU COUNTY ARE AROUND 4KFT WHICH IMPLIES A SNOW
LEVEL AROUND 3000 FT. SNOW LEVELS WILL CERTAINLY BE LOWERED TO
3KFT AND PERHAPS EVEN LOWER DURING THE HEAVIEST PRECIP TODAY WHICH
COULD EASILY EXCEED 1 IN/HR SNOWFALL RATES FOR MUCH OF THE EVENT.
WHILE THE HEAVIEST SNOW IS STILL EXPECTED IN THE SHASTA AREA, QPF
GRIDS HAVE ALSO YIELDED WARNING SNOW AMOUNTS WITH THIS FIRST WAVE
OVER WRN SISKYOU COUNTY. WHILE THERE MAY BE A FEW HR PERIOD
OVERNIGHT TONIGHT WHERE SNOW RATES DECREASE CONSIDERABLY, THE NEXT
SYSTEM WILL BE MOVING IN PRETTY RAPIDLY TOMORROW MORNING. THIS
SECOND WAVE WILL COME IN A LITTLE FURTHER NORTH AND WILL LIKELY
PRODUCE EVEN HEAVIER SNOWFALL OVER MUCH THE SAME AREA TOMORROW
AFTERNOON THROUGH TOMORROW NIGHT. FOR CLARITY'S SAKE, I DECIDED
JUST TO COVER THE WHOLE EVENT WITH ONE WARNING. WHEN ALL IS SAID
AND DONE, MOST AREAS ABOVE 3KFT IN SISKYOU COUNTY WILL HAVE
ONE TO TWO FEET OF SNOW.

FOR THE CA EAST SIDE AND OREGON, THIS WILL BE LESS OF AN EVENT.
STILL HAVE FAIRLY HIGH POPS FOR MANY LOCATIONS OVER THE NEXT 48
HRS, BUT QPFS ARE MUCH LESS IMPRESSIVE. THAT SAID, GRIDS HAVE
YIELDED WARNING SNOW AMOUNTS IN THE KALMIOPSIS MOUNTAINS WITH THE
SECOND WAVE TOMORROW AND TOMORROW NIGHT. GIVEN THAT THIS OCCURS
OVER THE PEAKS AND IS EXPECTED TO BE WELL ABOVE THE ROAD SFCS AND
THUS PRODUCE NO IMPACTS, DECIDED NOT TO ISSUE ANY HIGHLIGHTS. IT
WILL TAKE A WHILE TO GET PRECIP GOING IN THE POPULATION CENTERS
(THE ROGUE VALLEY IN PARTICULAR) AS DOWNSLOPE EFFECTS DOMINATE
OVER OREGON. IN MEDFORD, WE MAY NOT SEE ANY PRECIPITATION REACH
THE VALLEY UNTIL TONIGHT, SO I LOWERED POPS CONSIDERABLY FOR
TODAY.

YET ANOTHER TROUGH LOOKS TO BE IN THE OFFING FOR SW OR/NRN CA OVER
THE WEEKEND. THIS LOOKS MORE TRADITIONAL AND WILL PROBABLY HIT THE
CASCADES MORE THAN CA THIS TIME. THE PROCESSION CONTINUES WITH
ANOTHER TROUGH/FRONT MON NIGHT AND TUE AND ALTHOUGH IT'S A WAYS
OUT, THIS ONE COULD BE PRETTY COLD. NEEDLESS TO SAY, THIS STRING
OF COOL WET WEATHER LOOKS LIKELY TO CONTINUE. -WRIGHT

&&

.AVIATION...VFR CONDS EXPECTED AT ALL SW OR TERMINALS TODAY. A
LARGE LOW PRESSURE SYSTEM IS OFF THE NRN CA COAST THIS AM. THE
VAST MAJORITY OF THE PRECIP WILL REMAIN OVER CA TODAY, WITH
DOWNSLOPE KEEPING KMFR/KLMT DRY. -RA WILL DEVELOP THIS AM INVOF
KOTH/KRBG, BUT NOT EXPECTING ANY CONDS BELOW VFR UNTIL TONIGHT
WHEN THE TROUGH MOVES INLAND AND DOWNSLOPE WEAKENS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR CAZ081.
     WINTER STORM WARNING UNTIL 5 AM PDT FRIDAY ABOVE 3000 FEET FOR
     CAZ080-082.
     WINTER STORM WARNING UNTIL 5 AM PDT FRIDAY FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 5 PM
     PDT THURSDAY FOR PZZ356-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM PDT SUNDAY
     FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 PM THIS EVENING TO 11 AM
     PDT THURSDAY FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM THIS MORNING TO 5 PM
     PDT THIS AFTERNOON FOR PZZ376.
     HAZARDOUS SEAS WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     THURSDAY FOR PZZ376.
     GALE WARNING FROM 5 PM THIS AFTERNOON TO 1 AM PDT THURSDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ376.

14/14/14
Hazardous weather outlook, Mar 22, 5:36 PM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
536 PM PDT TUE MAR 22 2011

CAZ083-241100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECTIVE FROM 8 PM TONIGHT
THROUGH 5 AM PDT FRIDAY. PLEASE SEE LATEST WARNING MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING CONTINUES UNTIL 5 AM PDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-241100-
SOUTH CENTRAL SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED ABOVE 3000 FEET EFFECTIVE
FROM 8 PM TONIGHT THROUGH 5 AM PDT FRIDAY. PLEASE SEE LATEST
WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING CONTINUES UNTIL 5 AM PDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-241100-
WESTERN SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 3000
FEET AND REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY. PLEASE SEE
LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-241100-
CENTRAL SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. PLEASE SEE THE LATEST WATCH MESSAGE FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OR

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:33 AM PDTGale WarningMFR11 hr
Mar 23, 3:33 AM PDTSmall Craft Advisory for WindsMFR46 hr
Mar 23, 2:37 PM PDTWind AdvisoryMFRJackson, Lake23 hr
Mar 23, 2:56 PM PDTGale WarningMFR20 hr
Mar 22, 5:23 PM PDTWinter Weather AdvisoryMFRSiskiyou10 hr
Mar 23, 2:37 PM PDTHigh Wind WarningMFRSiskiyou23 hr

Nearby

Hazardous Seas Warnings in Oregon, 2011Every hazardous seas warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.